Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 358, NWS Blacksburg, VA

October 18, 2012Campbell County, Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 18, 2012, 11:18 PM EDT for Campbell County, Charlotte County, Halifax County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2012, 11:18 PM EDT (03:18 UTC)
Expired
Oct 19, 2012, 12:00 AM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS51 KRNK 190318
SVRRNK
VAC031-037-083-190415-
/O.NEW.KRNK.SV.W.0358.121019T0318Z-121019T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1215 AM EDT

* AT 1114 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NATHALIE...AND
  MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NATHALIE...                      BROOKNEAL...
  KEYSVILLE...                     CHARLOTTE COURT HOUSE...
  PHENIX...                        RED HOUSE...
  HAT CREEK...                     ABILENE...
  DRAKES BRANCH...                 CULLEN...
  MADISONVILLE...                  ASPEN...
  WREN...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
A TORNADO MAY DEVELOP. ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER
SIZE OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...
INCLUDING DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4.
REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER
SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3702 7846 3683 7898 3683 7899 3700 7907
      3719 7885 3723 7878 3722 7873 3725 7869
      3720 7868 3719 7864 3716 7862 3714 7859
      3715 7855 3709 7848 3708 7845
TIME...MOT...LOC 0314Z 228DEG 32KT 3698 7897 

$$

RAB
2 follow-up statements
103 
WWUS51 KRNK 190343
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EDT THU OCT 18 2012

VAC031-083-190350-
/O.CAN.KRNK.SV.W.0358.000000T0000Z-121019T0415Z/
HALIFAX VA-CAMPBELL VA-
1143 PM EDT THU OCT 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HALIFAX AND
SOUTHEASTERN CAMPBELL COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED
INTO CHARLOTTE COUNTY AND THE THREAT FOR SEVERE WEATHER IN HALIFAX
AND CAMPBELL COUNTIES HAS ENDED. THEREFORE THE WARNING HAS BEEN
CANCELLED.

LAT...LON 3702 7846 3692 7875 3694 7873 3701 7875
      3695 7878 3699 7882 3698 7890 3703 7890
      3719 7883 3723 7878 3722 7873 3725 7869
      3720 7868 3719 7864 3714 7859 3715 7855
      3708 7845
TIME...MOT...LOC 0340Z 228DEG 32KT 3711 7880 

$$

VAC037-190415-
/O.CON.KRNK.SV.W.0358.000000T0000Z-121019T0415Z/
CHARLOTTE VA-
1143 PM EDT THU OCT 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM
EDT FOR CHARLOTTE COUNTY...

AT 1136 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PHENIX...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...                     CHARLOTTE COURT HOUSE...
PHENIX...                        RED HOUSE...
ABILENE...                       DRAKES BRANCH...
CULLEN...                        MADISONVILLE...
WREN...                          ASPEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER
SIZE OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...
INCLUDING DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4.
REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER
SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3702 7846 3692 7875 3694 7873 3701 7875
      3695 7878 3699 7882 3698 7890 3703 7890
      3719 7883 3723 7878 3722 7873 3725 7869
      3720 7868 3719 7864 3714 7859 3715 7855
      3708 7845
TIME...MOT...LOC 0336Z 228DEG 32KT 3711 7880 

$$
RAB
554 
WWUS51 KRNK 190400
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 AM EDT FRI OCT 19 2012

VAC037-190408-
/O.CAN.KRNK.SV.W.0358.000000T0000Z-121019T0415Z/
CHARLOTTE VA-
1200 AM EDT FRI OCT 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR CHARLOTTE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3702 7846 3692 7875 3694 7873 3701 7875
      3695 7878 3699 7882 3698 7890 3703 7890
      3719 7883 3723 7878 3722 7873 3725 7869
      3720 7868 3719 7864 3714 7859 3715 7855
      3708 7845
TIME...MOT...LOC 0358Z 228DEG 32KT 3711 7880 

$$
RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 9:47 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 18, 9:47 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT THU OCT 18 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT INTO FRIDAY.
HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT ON
FRIDAY...ALTHOUGH A WEAK DISTURBANCE PASSING ACROSS WEST VIRGINIA
MAY TRIGGER A BRIEF SHOWER DURING THE EVENING.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 925 PM EDT THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED AHEAD OF THE COLD
FRONT AS NAM/GFS INDICATED IN THE STRONG SOUTHERLY FLOW EAST OF
THE BLUE RIDGE. THIS CONVECTION WILL CONTINUE INTO THE OVERNIGHT
AS IT EVOLVES EWD WITHIN THE EXIT REGION OF AN INTENSE MID- LEVEL
JET CENTERED ACROSS THE APPALACHIANS. RNK 00Z/8PM ROAB SHOWED A
STRONG JET ABOVE US WITH A SOUTHWEST FLOW WITH A DCAPE AT 489
J/KG. A STRONG TO SEVERE THUNDERSTORM IS STILL POSSIBLE FOR THE
NEXT COUPLE OF HOURS. TAPERED OF POPS OFF OVERNIGHT FROM WEST TO
EAST INTO FRIDAY MORNING. ADDED SOME FOG OVERNIGHT INTO FRIDAY
MORNING. PLAYED LOW TEMPERATURES FROM AROUND 40 DEGREES IN THE
MOUNTAINS TO THE MID 50S IN THE EAST.

AS OF 740 PM EDT THURSDAY...

ADJUSTED POPS ACCORDING TO RADAR AND MODEL TRENDS. THE COLD FRONT
IS EXPECTED TO MOVE EAST OF OUR AREA AFTER MIDNIGHT...WITH HIGH
PRESSURE BUILDING IN BEHIND. DECREASED POPS IN THE WEST AND TAPER
POPS OFF FROM WEST TO EAST TONIGHT. ADJUSTED TEMPERATURES THIS
EVENING ESPECIALLY WHERE RAIN COOLED. WILL MAKE ADDITIONAL
ADJUSTMENTS LATER TONIGHT.

AS OF 345 PM EDT THURSDAY...

KEEPING AN EYE ON THE RADAR THIS AFTERNOON AS A COLD FRONT
APPROACHES FROM THE WEST. THIS FRONT HAS BEEN TRIGGERING
SCATTERED SHOWERS...AND A FEW STRONG THUNDERSTORMS ACROSS WEST
VIRGINIA...WHICH ARE JUST BEGINNING TO ENTER OUR OWN WESTERN
COUNTIES. BELIEVE THAT THESE SHOWERS AND THUNDERSTORMS WILL BREAK
UP SOMEWHAT AS THEY CROSS THE MOUNTAINS IN VIRGINIA AND NORTH
CAROLINA AS THEY BEGIN TO MOVE DOWNSLOPE. HOWEVER...DYNAMICS
APPEAR TO BE STRONGER IN FURTHER TO THE NORTH...AND MAY SEE
THUNDERSTORMS PERSIST ACROSS SOUTHEAST WEST VIRGINIA INTO THE
ALLEGHANY HIGHLANDS EARLY THIS EVENING. AS THE FRONT ADVANCES TO
THE EAST TONIGHT...FORECAST MODELS APPEAR TO BE IN GOOD AGREEMENT
THAT THE LINE WILL REFIRE AS IT ENCOUNTERS THE STRONGER SOUTHERLY
FLOW EAST OF THE BLUE RIDGE. REGARDLESS OF WHERE THEY
OCCUR...ATMOSPHERIC SHEAR ACROSS OUR AREA IS SUFFICIENT TO ALLOW
ANY STORMS WHICH DEVELOP TO BECOME STRONG...AND CAPABLE OF
PRODUCING GUSTY WINDS.

THE COLD FRONT IS FORECAST TO MOVE EAST OF OUR AREA AFTER
MIDNIGHT...WITH HIGH PRESSURE BUILDING IN BEHIND. WITH RESIDUAL
CLOUD COVER HOLDING ACROSS OUR AREA AFTER THE FRONT PASSES...
OVERNIGHT TEMPERATURES ARE EXPECTED TO REMAIN MILD...RANGING FROM
THE LOW 40S ACROSS THE MOUNTAINS...TO THE LOW 50S ACROSS THE NORTH
CAROLINA PIEDMONT.

LOOKING INTO FRIDAY...EXPECT CLEARING CONDITIONS DURING THE
AFTERNOON...ALTHOUGH A DISTURBANCE MOVING ACROSS WEST VIRGINIA
DURING THE AFTERNOON MAY KEEP SKIES MOSTLY CLOUDY. WITH A DEEP LOW
PRESSURE SYSTEM HOLDING ACROSS THE GREAT LAKES DURING MUCH OF THE
DAY...EXPECT TO SEE ANOTHER ROUND OF GUSTY SOUTHWESTERLY
WINDS...WITH OCCASIONAL GUSTS ACROSS THE MOUNTAINS FORECAST TO
REACH 30 MPH AT TIMES. HIGHS WILL REMAIN MILD...RANGING FROM THE
LOW/MID 60S WEST...TO THE LOW 70S EAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT THURSDAY...

AS THE GREAT LAKES GYRE MOVES EAST AND BEGINS TO OPEN UP...THERE
COULD BE A FEW LIGHT SHOWERS OR SPRINKLES THAT SURVIVE INTO SE WEST
VA ON SATURDAY. LIKELY THE DOWNSLOPING WINDS WILL ERODE ANY
SPRINKLES AND MOST CLOUDS AS THEY TRY TO ENTER THE NEW RIVER VALLEY.
WITH THIS SETUP...EXPECT MORE SUNSHINE AND WARMER TEMPS THIS WEEKEND
OUTSIDE OF SE WEST VA. DECENT HIGH PRESSURE SHOULD SET UP A CHILLY
SUNDAY AND MONDAY MORNING...BUT QUESTIONABLE IF THE DEEPER MTN
VALLEYS IN SE WEST VA WILL REACH FREEZING WITH CLOUDS AND SOME WINDS
HANGING AROUND. WARMUP BEGINS IN EARNEST ON SUNDAY AND WELL INTO THE
LONG TERM.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY...

A HUGE REX BLOCK IS EXPECTED WITH A STRONG UPPER HIGH OVER THE
ALEUTIANS AND A STRONG UPPER LOW JUST OFF VANCOVER ISLAND. THE
ANOMALOUS UPPER LEVEL REGIME WILL FORCE AN UNBELIEVABLE STRING OF
PERFECT FALL WEATHER OUR WAY NEXT WEEK. HOWEVER...WITH LEAVES ON THE
GROUND THIS MAY ALSO SET THE STAGE FOR FIRE WX CONCERNS. QUITE
POSSIBLE NEXT WEEK THAT THE WARMER CITIES AND URBAN LOCATIONS
EXPERIENCE FOUR DAYS OR MORE OF HIGHS 75F+...WITH A CHANCE AT 80F
ESPECIALLY ALONG THE SOUTHSIDE AND NC PIEDMONT. EVEN MANY OF THE
MOUNTAIN LOCATIONS WILL CROSS 70F. AREAS OF LOW PRESSURE WILL MOVE
FAR NORTH AND WEST OF THE REGION...RESEMBLING A PATTERN IN MID JULY
INSTEAD OF MID OCTOBER.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
AS OF 740 PM EDT THURSDAY...

A COLD FRONT IN THE WESTERN MOUNTAINS THIS EVENING WILL MOVE EAST
TONIGHT AND INT THE ATLANTIC OCEAN ON FRIDAY. HIGH PRESSURE WILL
BUILD IN BEHIND THE COLD FRONT ON FRIDAY.

ISOLATED TO SCATTERED MVFR/IFR CONVECTION EXPECTED ALONG AND
AHEAD OF THE FRONT THIS EVENING INTO TONIGHT. WIND DIRECTION
BECOMING MORE SOUTHWESTERLY BEHIND THE FRONT AS HIGH PRESSURE
BUILDS IN.

AS DRIER AIR MOVES IN BEHIND THE FRONT...CEILINGS WILL GRADUALLY
BREAK UP DURING THE EARLY HOURS OF FRIDAY...ALTHOUGH ANOTHER UPPER
DISTURBANCE MAY RESULT IN A PERIOD OF MVFR CEILINGS AND LIGHT
SHOWERS ACROSS THE MOUNTAINS LATE FRIDAY NIGHT INTO SATURDAY.
EXPECT VFR CONDITIONS ELSEWHERE INTO THE EARLY PART OF NEXT WEEK
AS HIGH PRESSURE BUILDS BACK IN FROM THE WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KK/NF
NEAR TERM...JH/KK/NF
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/KK/NF
Hazardous weather outlook, Oct 18, 10:15 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 PM EDT THU OCT 18 2012

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-200215-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1015 PM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE DEEPEST MOUNTAIN
VALLEYS SUNDAY AND PERHAPS ALSO MONDAY MORNING. FROST WILL ALSO BE
POSSIBLE ACROSS MANY COMMUNITIES WEST OF THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ034-035-044>047-058-059-200215-
ROCKINGHAM-CASWELL-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
1015 PM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE UNTIL
MIDNIGHT...WITH STRONG WINDS AND SMALL HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ032-033-043-200215-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
1015 PM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 18, 9:06 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT THU OCT 18 2012

VAZ032-190145-
PATRICK VA-
906 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 945 PM EDT

* AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR CHARITY...OR 3 MILES EAST OF
  WOOLWINE...MOVING NORTHEAST AT 50 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WOOLWINE...                      BUFFALO RIDGE...
  CHARITY...

LAT...LON 3675 8032 3687 8022 3685 8007 3684 8007
      3683 8008 3683 8007 3682 8007 3669 8022
TIME...MOT...LOC 0103Z 218DEG 44KT 3679 8022

RAB
Special weather statement, Oct 18, 9:10 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT THU OCT 18 2012

VAZ033-190215-
FRANKLIN VA-
910 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 1015 PM EDT

* AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR ENDICOTT...OR 5 MILES WEST OF
  FERRUM...MOVING NORTHEAST AT 50 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...                   FERRUM...
  BOONES MILL...                   BURNT CHIMNEY...
  ENDICOTT...                      CALLAWAY...
  WIRTZ...

LAT...LON 3682 8007 3685 8007 3687 8021 3715 8000
      3714 7996 3721 7988 3722 7980 3723 7978
      3721 7978 3719 7972 3715 7971 3716 7968
      3713 7965 3709 7963 3682 7995 3682 8000
      3678 8002
TIME...MOT...LOC 0108Z 218DEG 44KT 3689 8012

RAB
Special weather statement, Oct 18, 9:51 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 PM EDT THU OCT 18 2012

NCZ005-006-VAZ044-190245-
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-
951 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1045 PM EDT

* AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR HARRISONS CROSSROADS...OR 3
  MILES NORTHEAST OF WENTWORTH...MOVING NORTHEAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PROVIDENCE...                    MAYFIELD...
  DANVILLE CITY...                 EDEN...
  REIDSVILLE...                    GATEWOOD...
  PELHAM...                        WESTOVER HILLS...
  DRAPER...                        LAWSONVILLE...
  OREGON HILL...                   RUFFIN...
  HARRISONS CROSSROADS...          BETHEL...

LAT...LON 3633 7967 3649 7981 3668 7945 3651 7931
TIME...MOT...LOC 0147Z 238DEG 35KT 3643 7971

RAB
Special weather statement, Oct 18, 10:00 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT THU OCT 18 2012

VAZ023-024-034-190245-
BOTETOURT VA-BEDFORD VA-ROCKBRIDGE VA-
1000 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  EXTREME NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 1045 PM EDT

* AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR THAXTON...OR 3 MILES EAST OF
  MONTVALE...MOVING NORTHEAST AT 55 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...              BUENA VISTA CITY...
  MONTVALE...                      GLASGOW...
  VESUVIUS...                      FAIRFIELD...
  CORNWALL...                      THAXTON...
  ARCADIA...                       NATURAL BRIDGE...
  SNOWDEN...                       BROWNSBURG...

LAT...LON 3792 7919 3789 7916 3787 7915 3779 7921
      3781 7923 3779 7927 3766 7934 3761 7944
      3760 7943 3761 7940 3759 7938 3731 7961
      3738 7976 3802 7938
TIME...MOT...LOC 0156Z 209DEG 50KT 3738 7966

RAB
Special weather statement, Oct 18, 10:34 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 PM EDT THU OCT 18 2012

NCZ006-VAZ044-058-190330-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
1034 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME NORTH CENTRAL CASWELL COUNTY IN NORTH CENTRAL
  NORTH CAROLINA...
  NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1130 PM EDT

* AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR BLAIRS...MOVING NORTHEAST AT
  30 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 35 MPH ARE POSSIBLE WITH
  THIS STORM. IN ADDITION...FREQUENT LIGHTNING CAN ALSO BE EXPECTED

* LOCATIONS IMPACTED INCLUDE...
  BLAIRS...                        DANVILLE CITY...
  INGRAM...                        NATHALIE...
  MT AIRY...                       GATEWOOD...
  RINGGOLD...                      WESTOVER HILLS...
  DANVILLE AIRPORT...              RIDGEWAY...
  LEDA...                          DRY FORK...
  JAVA...                          KEELING...
  STRAIGHTSTONE...                 CODY...
  CHALK LEVEL...                   ELMO...

LAT...LON 3648 7933 3661 7952 3707 7918 3709 7912
      3706 7910 3703 7900 3705 7896 3702 7890
      3700 7889 3698 7890 3699 7882 3696 7880
      3699 7876
TIME...MOT...LOC 0230Z 225DEG 28KT 3664 7936

RAB
Special weather statement, Oct 18, 11:12 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 PM EDT THU OCT 18 2012

VAZ045-058-059-190415-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
1112 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1215 AM EDT

* AT 1109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM NEAR LEDA...OR 5 MILES SOUTHWEST OF NATHALIE...
  MOVING NORTHEAST AT 30 MPH.

* PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
  LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NATHALIE...                      BROOKNEAL...
  CHARLOTTE COURT HOUSE...         PHENIX...
  RED HOUSE...                     CODY...
  ABILENE...                       CULLEN...
  MADISONVILLE...                  WREN...
  ASPEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3679 7902 3697 7912 3699 7911 3722 7875
      3722 7873 3725 7869 3720 7868 3719 7864
      3716 7862 3714 7859 3715 7855 3709 7848
      3708 7845
TIME...MOT...LOC 0309Z 232DEG 27KT 3689 7904

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:28 PM EDTSpecial Weather StatementRNKBath47 min
Oct 18, 9:06 PM EDTSpecial Weather StatementRNKPatrick39 min
Oct 18, 9:10 PM EDTSpecial Weather StatementRNKFranklin65 min
Oct 18, 9:51 PM EDTSpecial Weather StatementRNKCity of Danville54 min
Oct 18, 10:00 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington45 min
Oct 18, 10:34 PM EDTSpecial Weather StatementRNKCity of Danville56 min
Oct 18, 11:12 PM EDTSpecial Weather StatementRNKCharlotte63 min
Oct 19, 1:42 AM EDTSpecial Weather StatementRNKBuckingham48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.